By Topic

IEEE Transactions on Automatic Control

Issue 10 • Date Oct 1989

Filter Results

Displaying Results 1 - 20 of 20
  • A class of stability regions for which a Kharitonov-like theorem holds

    Publication Year: 1989, Page(s):1111 - 1115
    Cited by:  Papers (25)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (440 KB)

    Families of complex polynomials whose coefficients lie within given intervals are discussed. In particular, the problem of determining if all polynomials in a family have the property that all of their roots lie within a given region is discussed. Towards this end, a notion of a Kharitonov region is defined. Roughly speaking, a Kharitonov region is a region in the complex plane with the following ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Estimation and control of systems with unknown covariance and multiplicative noise

    Publication Year: 1989, Page(s):1075 - 1078
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    The problem of estimation and control for systems with multiplicative noise and unknown second-order statistics is considered. Conditions are found for the existence of a solution based on game theoretic ideas. The conditions for the existence of a saddle point for the time-invariant filtering problem are necessary and sufficient, whereas for all other cases only necessary. The central idea of the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A solution to the diagonalization problem by constant precompensator and dynamic output feedback

    Publication Year: 1989, Page(s):1061 - 1067
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (740 KB)

    A solution is presented for the problem of diagonalization (row-by-row decoupling). The problem is solved using a constant precompensator and a dynamic output feedback compensator of a p×m linear time-invariant system. The solvability condition is compact and concerns the dimension of a single subspace defined via the concepts of essential rows and static kernels associated... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Trigonometric approximation of optimal periodic control problems for systems with inertial controllers

    Publication Year: 1989, Page(s):1102 - 1105
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    A constrained optimal periodic control (OPC) problem for nonlinear systems with inertial controllers is considered. A sequence of approximate problems containing trigonometric polynomials for approximation of the state, control, and functions in the state equations and in the optimality criterion is formulated. Sufficient conditions for a sequence of nearly optimal solutions of approximate problem... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Observable augmented systems for sensitivity analysis of Markov and semi-Markov processes

    Publication Year: 1989, Page(s):1026 - 1037
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1096 KB)

    Previous work by the authors (1989) on sensitivity analysis of discrete-event systems (DESs), where an augmented chain approach for estimating performance sensitivities from a single nominal sample path was developed, is extended. In contrast to existing methods, this approach can be applied to cases involving discrete (e.g. integer-valued) parameters such as queue capacities or routing thresholds... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On tuning leakage for performance-robust adaptive control

    Publication Year: 1989, Page(s):1068 - 1071
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (356 KB)

    The behavior of a model reference adaptive control (MRAC) system is examined. The effect of the inclusion of leakage in the adaptive algorithm is studied, and the leakage mechanism of the σ-modification and the e1-modification are discussed. A useful approximation is given for a particular MRAC problem for the small step-size average parameter estimate motion away from an... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Combined direct and indirect approach to adaptive control

    Publication Year: 1989, Page(s):1071 - 1075
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (468 KB)

    An approach to adaptive control is introduced using a combination of both direct and indirect methods. On the basis of estimates of the plant parameters and the current values of the control parameters, closed-loop estimation errors εθ(t) and εk(t) are defined. These in turn are used in the adaptive laws for updating both identification and c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Recovering the poles from third-order cumulants of system output

    Publication Year: 1989, Page(s):1085 - 1089
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (420 KB)

    The problem of identifying the poles of single-input/single-output (SISO) linear stochastic systems from the higher-order statistics of noisy observations is considered. It is assumed that the system is driven by an independent and identically distributed non-Gaussian process with nonzero third-order cumulant function at zero lag. There is no other restriction of the probability distribution of th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control of unknown parameter systems

    Publication Year: 1989, Page(s):1092 - 1094
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (252 KB)

    The problem is discussed of finding a cost functional for which an adaptive control law is optimal. The system under consideration is a partially observed linear stochastic system with unknown parameters. It is well known that an optimal finite-dimensional filter for this problem can be derived when the parameters belong to a finite set. Since the optimal filter involves the evaluation of a finite... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Feedback control of nonstandard singularly perturbed systems

    Publication Year: 1989, Page(s):1052 - 1060
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (812 KB)

    Feedback control of linear time-invariant singularly perturbed systems of the form x=A11x+A 12z+B1uz=A21x+A22 z+B2u,y=C1 x+C2z ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the class of all stabilizing regulators

    Publication Year: 1989, Page(s):1115 - 1120
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (420 KB)

    An alternative characterization is given of the class of stabilizing regulators which is convenient to achieve online or offline H2/H optimization for performance and robustness. The characterization uses disturbance signal reconstruction and nulling filters. The theory allows a reinterpretation of the necessary and sufficient conditions for regulatio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive spectral factorization

    Publication Year: 1989, Page(s):1047 - 1051
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (364 KB)

    An on-line spectral factorization algorithm is used to devise a globally convergent self-tuning identifier that does not suffer from restrictions that amount to knowledge of the true system (e.g. the positive real condition). The method developed uses two ideas. One idea, an old one which might be called the method of split recursions, is used to estimate the parameters in blocks. Thus, one block ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Filtering and LQG problems for discrete-time stochastic singular systems

    Publication Year: 1989, Page(s):1105 - 1108
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (324 KB)

    Discrete-time stochastic singular systems are discussed. Filtering and linear-quadratic-Gaussian (LQG) problems are considered. The problems are first transformed into the normal form via state augmentation and then solved by utilizing standard results for nonsingular systems. The linear unbiased least-squares state estimation algorithm and the optimal control law for the LQG problem are given. Th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Integral action in robust adaptive control

    Publication Year: 1989, Page(s):1082 - 1085
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    Conditions are studied under which integral action in robust adaptive control is soundly based. The method of analysis amounts to verifying that the key conditions needed for convergence are satisfied. A simple strategy is described for choosing the integral constant and global convergence is established for the resultant algorithm. This illustrates a proof paradigm which could be similarly applie... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On optimal global rate of convergence of some nonparametric identification procedures

    Publication Year: 1989, Page(s):1089 - 1091
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (228 KB)

    A study of orthogonal series procedures for function fitting, motivated by an interest in nonparametric identification of linear dynamic systems, is reported. It is shown that the procedures attain the optimal rate of convergence for the Fourier and the Walsh orthonormal systems. These rates cannot be exceeded by any method of estimation. This is the first analytical result giving a clear answer t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal priority assignment: a time sharing approach

    Publication Year: 1989, Page(s):1098 - 1102
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (524 KB)

    Nonstationary time-sharing policies are introduced to obtain optimal controls for new constrained optimization problems. The criteria are expected time averages of sizes of the queues. These policies and their cost are computed through linear programs. The achievable region of the vector of queues' length is characterized. Other applications of time-sharing policies are discussed View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive control of linear time-varying plants: a new model reference controller structure

    Publication Year: 1989, Page(s):1038 - 1046
    Cited by:  Papers (49)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (924 KB)

    The problem of developing a control law which can force the output of a linear time-varying plant to track the output of a stable linear time-invariant reference model is discussed. It is shown that the standard model reference controller, used for linear time-invariant plants, cannot guarantee zero tracking error in general when the plant is time-varying. A new model reference controller is propo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Order-determination theorems and system identification

    Publication Year: 1989, Page(s):1078 - 1082
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    Theorems for order-determination without a priori knowledge of upper bounds on the order in MIMO dynamic systems are developed. Also, deterministic procedures are introduced to determine orders and estimate parameters simultaneously by recursively computing the order-determining quantity Sn(a,b,k), which plays a crucial role in order-determination pro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Least-squares identification for ARMAX models without the positive real condition

    Publication Year: 1989, Page(s):1094 - 1098
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (404 KB)

    Recursive identification problems of linear stochastic feedback control systems described by ARMAX models are studied without imposing the strictly positive real condition on the noise model. An increasing lag least squares is used in the first step to estimate the noise process, while the parameter estimate is formed in the second step by an extended least squares. In the algorithm, there is an i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Mathematical deficiencies of numerically simplified dynamic robot models

    Publication Year: 1989, Page(s):1109 - 1111
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    It is determined that the underlying deficiency of numerically simplified models is that they ignore classical mechanics and lead to models that do not characterize any realizable manipulator. It is shown that numerically simplified models can violate fundamental physical principles and destroy the structure of robot fundamental dynamics. The controller is then required to drive a nonsense mechani... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame